Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 7, NWS Fort Worth, TX

May 11, 2011Bell County, Coryell County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 11, 2011, 8:46 PM CDT for Bell County, Coryell County, Texas. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 8:46 PM CDT (01:46 UTC)
Expired
May 11, 2011, 10:45 PM CDT
In force
119 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Bell County, TX, Coryell County, TX

The radar

The Ft Hood radar (KGRK), 55 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:58 PM CDTHEAVY RAIN 3Flat, TX
May 11, 9:30 PM CDTFLASH FLOODFort Hood, TXFORT HOOD CLOSING ROADS ON BASE DUE TO FLOOD WATERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WGUS54 KFWD 120146
FFWFWD
TXC027-099-120345-
/O.NEW.KFWD.FF.W.0007.110512T0146Z-110512T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
846 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BELL COUNTY IN NORTH CENTRAL TEXAS
  SOUTHEASTERN CORYELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1045 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN NEAR FORT HOOD...MOVING NORTHEAST AT
  30 MPH. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY     
  FALLEN. ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH 1045 PM      
  CDT.  

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN          
  INCLUDE...COPPERAS COVE...KILLEEN...FORT HOOD...AND MOTHER NEFF    
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3090 9781 3106 9792 3107 9791 3121 9801
      3152 9757 3132 9742 3124 9734 3089 9776

$$


DUNN
1 follow-up statement
798 
WGUS74 KFWD 120251
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
951 PM CDT WED MAY 11 2011

TXC027-099-120345-
/O.CON.KFWD.FF.W.0007.000000T0000Z-110512T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-CORYELL TX-
951 PM CDT WED MAY 11 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN CORYELL AND NORTHWESTERN BELL COUNTIES...

AT 950 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN NEAR HARKER HEIGHTS...MOVING EAST AT 
15 MPH. RADAR INDICATES THAT 2 TO 4 INCHES  OF RAIN HAS ALREADY 
FALLEN ACROSS SOUTHERN CORYELL AND NORTHERN BELL COUNTIES. 
ADDITIONAL HEAVY RAINFALL IS EXPECTED ACROSS NORTHERN CORYELL COUNTY 
THROUGH 1045 PM.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN 
INCLUDE KILLEEN...FORT HOOD...AND MOTHER NEFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3090 9781 3106 9792 3107 9791 3121 9801
      3152 9757 3132 9742 3124 9734 3089 9776

$$


DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 11, 7:09 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 11, 7:09 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
709 PM CDT WED MAY 11 2011

.UPDATE...
HAVE CANCELED 6 COUNTIES FROM THE WESTERN EDGE OF SEVERE WATCH
BOX 283. THE LEADING EDGE OF THE LINE OF STORMS WILL BE MOVING OUT
OF THE NORTHEASTERN COUNTIES WITHIN THE HOUR AND WE MAY BE ABLE TO
CANCEL THOSE COUNTIES NEXT...BUT WILL CONTINUE TO WATCH THE TRACK
AND TRENDS OF THE STORMS ACROSS THE SOUTHERN CWA BEFORE MAKING A
FINAL DECISION. ALSO DID UPDATE HOURLY TRENDS AND INCREASE POPS
ACROSS THE SOUTHEASTERN HALF OF THE CWA THROUGH MIDNIGHT.

82/JLD

&&

.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS STRETCHING NORTHEAST TO
SOUTHWEST ACROSS THE AREA HAS SLOWED ITS FORWARD PROGRESSION SOME
DURING THE PAST FEW HOURS. FORTUNATELY THE MOST INTENSE ACTIVITY HAS
EXITED SOUTH AND EAST OF THE METROPLEX AREA TERMINALS WHERE A
COUPLE MORE HOURS OF -TSRA WILL BE INCLUDED IN TAFS FOR LINGERING
STRATIFORM PRECIP. FURTHER SOUTH IT LOOKS LIKE STRONG TO PERHAPS
SEVERE THUNDERSTORMS OCCURRING ALONG THE SOUTHERN END OF THE
OVERALL LINE MAY IMPACT THE WACO AREA DURING THE NEXT HOUR. TEMPO
+TSRA WILL BE MENTIONED AT ACT THROUGH 01Z WITH PREVAILING -TSRA
THROUGH 03Z.

ONCE SQUALL LINE PUSHES FAR ENOUGH EAST...WINDS SHOULD BECOME
SOUTH TO SOUTHEAST AREAWIDE. EXPECT MVFR CIGS TO FORM AROUND
MIDNIGHT WITH IFR A GOOD BET AT ACT BEFORE SUNRISE TOMORROW.
THUNDERSTORM DEVELOPMENT LOOKS LIKE A GOOD POSSIBILITY LATE
TOMORROW AS FRONT APPROACHES FROM THE NORTHWEST. BEST CHANCES LOOK
TO BE OVER SOUTHERN COUNTIES AND WILL HOLD OFF MENTION IN EXTENDED
PORTION OF TAFS AT THIS TIME.

30

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT WED MAY 11 2011/
FINDING ABUNDANT INSTABILITY...QUASI-LINEAR CONVECTION HAS SURGED
FAR EAST OF THE DRYLINE. SEVERE WINDS ALONG LEADING EDGE WILL BE
THE PRIMARY SEVERE HAZARD INTO THE EVENING HOURS. NEW SVR WATCH
THROUGH 03Z (10 PM CDT) REPLACES PREVIOUS WATCH.

UPPER LOW WILL MOVE SLOWLY EASTWARD ACROSS THE CENTRAL PLAINS.
WINDS ABOVE THE BOUNDARY LAYER WILL FINALLY VEER AND PUSH DRYLINE
INTO NW ZONES THURSDAY. THUNDERSTORM CHANCES WILL CONTINUE
THURSDAY...MAINLY SOUTHEAST. SEVERE THREAT WILL REMAIN.

FRONT FINALLY PUSHES THROUGH THURSDAY NIGHT AND FRIDAY MORNING.
PERSISTENT NW FLOW ALOFT WILL CONTINUE TO USHER IN ADDITIONAL COOL
AIR...KEEPING TEMPERATURES BELOW NORMAL INTO NEXT WEEK...WITH LOW
HUMIDITY.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  86  61  80  55 / 100  20  20   5   5
WACO, TX              70  86  63  80  56 / 100  30  20   5   5
PARIS, TX             67  84  61  75  52 / 100  30  20  10   5
DENTON, TX            63  86  59  76  52 /  70  20  20   5   5
MCKINNEY, TX          63  85  59  75  51 / 100  20  20   5   5
DALLAS, TX            70  87  62  77  55 / 100  20  20   5   5
TERRELL, TX           69  84  62  77  54 / 100  20  20  10   5
CORSICANA, TX         70  84  64  78  56 / 100  30  20  10   5
TEMPLE, TX            70  84  64  80  55 / 100  30  30   5   5
MINERAL WELLS, TX     61  87  55  77  50 /  20  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/82
Hazardous weather outlook, May 11, 3:40 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. SOME STORMS EAST OF A SHERMAN...DALLAS...
GOLDTHWAITE LINE WILL BE SEVERE THROUGH THIS EVENING...PRODUCING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY WITH THE BEST
CHANCES ACROSS THE SOUTHEAST HALF OF THE REGION. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS.
THUNDERSTORM CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST
THURSDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING MAINLY EAST OF
A SHERMAN...DALLAS...GOLDTHWAITE LINE.

In the hours before

Local storm report, May 11, 7:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
735 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       1 SE MOODY              31.31N  97.34W
05/11/2011  M2.38 INCH       MCLENNAN           TX   TRAINED SPOTTER
Local storm report, May 11, 7:52 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             COPPERAS COVE           31.13N  97.92W
05/11/2011  E0.75 INCH       CORYELL            TX   TRAINED SPOTTER
Local storm report, May 11, 8:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
812 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             MOODY                   31.32N  97.35W
05/11/2011  E1.00 INCH       MCLENNAN           TX   BROADCAST MEDIA

            QUARTER SIZED HAIL IN MOODY
Local storm report, May 11, 8:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
816 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MOODY                   31.32N  97.35W
05/11/2011  M1.25 INCH       MCLENNAN           TX   AMATEUR RADIO
Local storm report, May 11, 8:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             LORENA                  31.38N  97.22W
05/11/2011  E1.00 INCH       MCLENNAN           TX   AMATEUR RADIO
Local storm report, May 11, 8:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
826 PM CDT WED MAY 11 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             LORENA                  31.38N  97.22W
05/11/2011  E0.88 INCH       MCLENNAN           TX   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN LORENA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, McLennan66 min
May 11, 7:20 PM CDTSpecial Weather StatementFWDLimestone25 min
May 11, 7:29 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro61 min
May 11, 7:37 PM CDTAreal Flood WarningFWDBell3 hr
May 11, 8:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas, McLennan62 min
May 11, 9:32 PM CDTSpecial Weather StatementFWDBell28 min
May 11, 9:35 PM CDTAreal Flood AdvisoryFWDMcLennan115 min
May 11, 9:47 PM CDTSevere Thunderstorm WarningFWDBell, Milam58 min
May 11, 10:27 PM CDTSpecial Weather StatementFWDLimestone33 min
May 11, 11:00 PM CDTSpecial Weather StatementFWDLeon30 min
May 11, 11:02 PM CDTSpecial Weather StatementFWDAnderson28 min
May 11, 11:06 PM CDTSpecial Weather StatementFWDMilam54 min
May 12, 7:59 AM CDTSpecial Weather StatementFWDMills31 min
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt12 hr
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt, Rockwall21 hr
May 12, 8:09 AM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills51 min
May 12, 9:01 AM CDTSpecial Weather StatementFWDHamilton29 min
May 12, 9:09 AM CDTSpecial Weather StatementFWDLampasas36 min
May 12, 9:18 AM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas57 min
May 12, 9:42 AM CDTSpecial Weather StatementFWDHood, Somervell33 min
May 12, 10:49 AM CDTSpecial Weather StatementFWDMilam26 min
May 12, 10:59 AM CDTAreal Flood AdvisoryFWDBell, Falls, Milam3 hr
May 12, 12:40 PM CDTSpecial Weather StatementFWDFreestone35 min
May 12, 3:38 PM CDTSpecial Weather StatementFWDMontague37 min
May 12, 5:44 PM CDTSpecial Weather StatementFWDCooke31 min
May 12, 6:25 PM CDTSpecial Weather StatementFWDJack35 min
May 12, 6:32 PM CDTSevere Thunderstorm WarningFWDJack, Wise58 min

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.